Alert archive / Arizona / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Phoenix, AZ

March 18, 2014La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California

NWS Phoenix, AZ issued this red flag warning at Mar 18, 2014, 4:31 AM MST for La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 18, 2014, 4:31 AM MST (11:31 UTC)
Expired
Mar 18, 2014, 3:00 PM MST
In force
10 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 5:33 AM MSTNON-TSTM WND GST 575 Ne Thousand Palms, CA
Mar 18, 10:43 AM MSTNON-TSTM WND GST 485 Ne Thousand Palms, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2014-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2014-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WWUS85 KPSR 181131
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
431 AM MST TUE MAR 18 2014

AZZ131-CAZ231-181930-
/O.NEW.KPSR.FW.W.0002.140318T1131Z-140318T2200Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
431 AM MST TUE MAR 18 2014 /431 AM PDT TUE MAR 18 2014/

...RED FLAG WARNING IN EFFECT UNTIL 3 PM MST /3 PM PDT/ THIS
AFTERNOON FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND EXTREME FIRE
DANGER FOR THE LOWER COLORADO RIVER VALLEY OF SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND EXTREME FIRE
DANGER...WHICH IS IN EFFECT UNTIL 3 PM MST /3 PM PDT/ THIS
AFTERNOON.

* AFFECTED AREA...IN ARIZONA...YUMA/MARTINEZ LAKE AND 
  VICINITY/LOWER COLORADO RIVER VALLEY AZ. IN CALIFORNIA...LOWER 
  COLORADO RIVER VALLEY CA.

* WINDS...NORTH 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...STRONG GUSTY NORTH WINDS WILL CONTINUE ALONG THE COLORADO
  RIVER VALLEY INTO THE EARLY AFTERNOON HOURS...THEN WILL GRADUALLY
  TAPER OFF THROUGH THE EARLY EVENING. THE GUSTY NORTH WINDS WILL
  CONTINUE TO ADVECT VERY DRY AIR INTO THE AREA DURING THE DAY WITH
  RELATIVE HUMIDITY VALUES FALLING WELL BELOW 10 PERCENT.

* RELATIVE HUMIDITY...AS LOW AS 4 PERCENT.

* IMPACTS...FUELS ARE VERY DRY AND FIRE DANGER IS EXTREME. THESE
  CONDITIONS...COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG WINDS
  WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
1 follow-up statement
953 
WWUS85 KPSR 182142
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST TUE MAR 18 2014

AZZ131-CAZ231-182245-
/O.EXP.KPSR.FW.W.0002.000000T0000Z-140318T2200Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
242 PM MST TUE MAR 18 2014 /242 PM PDT TUE MAR 18 2014/

...RED FLAG WARNING WILL EXPIRE AT 3 PM MST /3 PM PDT/ THIS
AFTERNOON FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND EXTREME FIRE
DANGER FOR THE LOWER COLORADO RIVER VALLEY OF SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA...

WHILE WIND SPEEDS WILL CONTINUE TO DECREASE THROUGH THE REST OF THIS
AFTERNOON...AND INTO THE EVENING HOURS...EASING THE MOST CRITICAL
FIRE WEATHER CONDITIONS...AN ELEVATED DANGER WILL STILL EXIST WITH
LOW RELATIVE HUMIDITY VALUES AND VERY DRY FUELS THROUGH EARLY 
WEDNESDAY.

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 18, 2:45 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 18, 2:45 AM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 AM MST TUE MAR 18 2014

.SYNOPSIS...
CONTINUED DRY WESTERLY FLOW ALOFT IS FORECAST THROUGH THE COMING
WEEKEND...WHILE BREEZY CONDITIONS...PARTICULARLY ALONG THE COLORADO
RIVER VALLEY...ARE EXPECTED DURING THE DAY TODAY BEHIND A DRY COLD
FRONT PUSHING IN FROM THE NORTH. ABOVE NORMAL TEMPERATURES AND CLEAR
TO MOSTLY CLEAR SKIES ARE FORECAST ACROSS THE REGION AT LEAST INTO
EARLY NEXT WEEK.

&&

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A STRONG LEE OF THE ROCKIES SURFACE
LOW EDGING INTO THE CENTRAL PLAINS WITH A 1030MB SURFACE HIGH
QUICKLY FILLING IN BEHIND IT INTO THE GREAT BASIN AND NORTHERN
ARIZONA. THIS SURFACE HIGH WILL USHER IN COOLER AND DRIER AIR
BEHIND A COLD FRONT THAT WILL QUICKLY PASS THROUGH OUR CWA BY NOON
TODAY. THE MAIN IMPACT WILL BE BREEZY TO WINDY CONDITIONS ACROSS THE
LOWER COLORADO RIVER VALLEY STARTING NEAR SUNRISE. WINDS GUSTING TO
25-30 MPH AT TIMES ARE EXPECTED AND DEW POINTS DROPPING IN THE
SINGLE DIGITS TO AROUND ZERO WILL BRING ELEVATED FIRE DANGER FOR
THIS AFTERNOON. A NOTICEABLE CHANGE IN TEMPERATURES SHOULD BE FELT
WITH HIGHS DROPPING AROUND 10-15 DEGREES FROM YESTERDAY ACROSS
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA AND AROUND 5 DEGREES
ACROSS SOUTH-CENTRAL ARIZONA.

WEDNESDAY ON THROUGH EARLY NEXT WEEK WILL BE VERY UNEVENTFUL
UNDER PERSISTENTLY DRY WESTERLY UPPER LEVEL FLOW. A VERY WEAK
MID-LEVEL SHORTWAVE TROUGH ACCOMPANIED BY A 80 KT UPPER JET STREAK
WILL PASS THROUGH THE DESERT SOUTHWEST ON THURSDAY...BUT THE ONLY
RESULT WILL BE INCREASED HIGH CIRRUS...PROBABLY NOT EVEN ENOUGH TO
BARELY AFFECT TEMPERATURES. VERY LITTLE CHANGE IN TEMPERATURES WILL
OCCUR OVER THE NEXT 7 DAYS WITH MOST LOWER DESERT SPOTS REACHING
INTO THE LOW TO MID 80S EACH AFTERNOON...OR ROUGHLY 5-8 DEGREES
ABOVE NORMAL. THERE IS VIRTUALLY NO CHANCE FOR ANY RAIN AT LEAST
THROUGH EARLY NEXT WEEK AS VERY DRY AIR IS SEEN TO DOMINATE BELOW
15K FEET.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
WEATHER SYSTEM PASSING WELL TO OUR NORTH AND EAST WILL KEEP BREEZY
WESTERLY WINDS IN PLACE THROUGH THE FIRST FEW OVERNIGHT
HOURS...BEFORE DIMINISHING AND TAKING UP TYPICAL EASTERLY HEADINGS.
ELEVATED WINDS JUST ABOVE THE SURFACE TO GENERATE PERIODS OF LLWS
FOR THE PHX TERMINALS...WITH 30KTS POSSIBLE THROUGH THE 2KFT LAYER
THROUGH ABOUT 18/0800Z. FORECAST MODEL SOUNDINGS HAVE WINDS
DIMINISHING THROUGH THAT LAYER ONLY LASTING A FEW HOURS. HIGH LEVEL
CLOUDS GNLY AOA 25KFT WILL CONTINUE TO STRETCH ACROSS THE REGION
THROUGH TUESDAY MORNING BEFORE SKIES BECOME MOSTLY CLEAR LATER INTO
TUESDAY.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
GUSTY WESTERLY WINDS WILL CONTINUE THIS EVENING BEFORE BECOMING
NORTHWESTERLY LATER TONIGHT AND TUESDAY AT KIPL...AND NORTHERLY AT
KBLH...WITH PEAK GUSTS AS HIGH AS 30 KTS AT KBLH ON TUESDAY MORNING.
RISK OF LLWS AT KBLH LATE TONIGHT DUE TO NLY WINDS INCREASING TO
35-40KTS DOWN TO 2K FT. HIGH LEVEL CLOUDS GNLY AOA 25KFT WILL
CONTINUE TO STRETCH THROUGH THE SKY THROUGH TUESDAY MORNING...BEFORE
SKIES BECOME MOSTLY CLEAR LATER INTO TUESDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
ABOVE NORMAL TEMPERATURES AND MOSTLY CLEAR SKIES WILL BE THE NORM
THROUGH THE PERIOD AS HIGH PRESSURE BUILDS BACK INTO THE DESERT
SOUTHWEST. DRY WESTERLY FLOW ALOFT WILL BE THE RULE EACH DAY. VERY
DRY CONDITIONS WILL PERSIST THROUGH THE WEEK WITH NO MENTION OF
PRECIPITATION CHANCES DURING THIS TIME PERIOD. MINIMUM HUMIDITIES
WILL STAY IN THE SINGLE DIGITS THROUGH FRIDAY THEN RISE INTO THE
TEENS OVER THE WEEKEND. RECOVERIES WILL BE FAIR EARLY...GRADUALLY
INCREASING AND BECOMING GOOD BY THE WEEKEND. EXCEPT FOR SOME TYPICAL
AFTERNOON LOCAL GUSTINESS...WINDS WILL BE GENERALLY ON THE LIGHT
SIDE EACH DAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...KUHLMAN
AVIATION...NOLTE
FIRE WEATHER...CB

Nearby

Red Flag Warnings in Arizona, 2014Red Flag Warnings in California, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.